Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Sacramento, CA

November 9, 2003Sacramento County, San Joaquin County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Nov 9, 2003, 2:42 PM PST for Sacramento County, San Joaquin County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2003, 2:42 PM PST (22:42 UTC)
Expired
Nov 9, 2003, 3:30 PM PST
In force
48 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Sacramento County, CA, San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 40 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2003-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2003-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 092242
SVRSTO
CAC067-077-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PST SUN NOV 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN JOAQUIN COUNTY IN CALIFORNIA
  SOUTH CENTRAL SACRAMENTO COUNTY IN CALIFORNIA

* VALID UNTIL 330 PM PST

* AT 235 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE SEVERE THUNDERSTORM 2 MILES NORTHWEST OF GALT...MOVING TO 
  THE EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  ELK GROVE
  GALT
  LOCKEFORD

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3840 12138 3824 12147 3813 12114 3832 12111

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:10 AM PST, 5 hours 32 minutes earlier.

Area forecast discussion, Nov 9, 9:10 AM PST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 AM PST SUN NOV 9 2003

.DISCUSSION...CORNUCOPIA OF WEATHER GOING ON TODAY.  MOST IMMEDIATE IS
THE DEEP AND MOIST CONVECTIVE ACTIVITY THAT HAS GOOD POTENTIAL TO FIRE
UP WITHIN THE NEXT FEW HOURS ACROSS OUR LOWER ELEVATIONS.  AS A MATTER
OF FACT LOOKING AT THE INSTABILITY INDICES AND K-INDEX VALUES IT LOOKS
LIKE WE COULD CONTINUE TO HAVE A THREAT OF ISOLATED THUNDERSTORMS OVER
THE VALLEYS AND DELTA ON INTO MONDAY MORNING.  WILL INCLUDE THAT IN MY
MID-DAY UPDATE, WHEN A DECISION IS MADE TO EITHER EXTEND OR EXPIRE ANY
OR ALL OF THE SNOW ADVISORIES & WINTER STORM WARNINGS THAT ARE WE HAVE
OUT AT THIS TIME.  LIMITED SNOWFALL TOTALS ARE TRICKLING IN, BUT LOOKS
LIKE WE GOT ANYWHERE FROM 8 INCHES TO A COUPLE OF FEET OVER THE HIGHER
ELEVATIONS OF THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA, WITH SOME
INDICATION OF SIGNIFICANT ACCUMULATIONS OVER THE NORTHERN MOUNTAINS AS
WELL. WILL LIKELY HOLD OFF ON ANY UPDATES UNTIL THE NOON DECISION HOUR.

&&

.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY THROUGH MID-DAY TODAY
                                   FOR THE MOUNTAINS OF SHASTA COUNTY
                                   SOUTHWARD TO THE MOUNTAINS OF NORTH
                                   LAKE COUNTY.

                                ...WINTER STORM WARNING THROUGH MID-DAY
                                   TODAY FOR THE MOUNTAINS OF WESTERN
                                   PLUMAS COUNTY INCLUDING LASSEN PARK
                                   AND WEST SLOPES OF NORTHERN SIERRA.

&&
RANDY HARTLEY
Hazardous weather outlook, Nov 9, 7:00 AM PST, 7 hours 42 minutes before
CAZ013>019-063-064-066>069-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN NOV 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OFF THE FAR NORTHERN CALIFORNIA COAST WILL
BRING PERIODS OF RAIN AND MOUNTAIN SNOW FOR NORTHERN CALIFORNIA
TODAY THROUGH TONIGHT. THE HEAVIEST SNOWFALL WILL OCCUR DURING THE
FIRST HALF OF THE DAY TODAY.  THIS STORM WILL LIKELY PRODUCE SEVERAL
INCHES OF NEW SNOW FOR MOUNTAIN LOCATIONS.  ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE TODAY.

* SNOW ADVISORY...............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER STORM WARNING........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW ISOLATED SHOWERS ARE POSSIBLE EARLY MONDAY. DRY WEATHER WITH
POSSIBLE LATE NIGHT AND MORNING DENSE VALLEY FOG CAN BE EXPECTED
FROM TUESDAY THROUGH THURSDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

LAM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:20 AM PSTSevere Thunderstorm WarningSTOButte, Yuba25 min
Nov 9, 12:39 PM PSTTornado WarningSTOSolano, Yolo31 min
Nov 9, 1:11 PM PSTSevere Thunderstorm WarningSTOSacramento, Solano, Yolo49 min
Nov 9, 1:21 PM PSTSevere Thunderstorm WarningSTOGlenn39 min
Nov 9, 1:50 PM PSTSevere Thunderstorm WarningSTOButte, Glenn, Tehama55 min
Nov 9, 2:02 PM PSTSevere Thunderstorm WarningSTOSacramento, Yolo43 min
Nov 9, 2:18 PM PSTTornado WarningSTOGlenn, Tehama27 min
Nov 9, 2:48 PM PSTSevere Thunderstorm WarningSTOButte, Tehama32 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.